Acute dystonic reaction induced by a single dose of clebopride: A case report.Medicine (Baltimore). 2019 May; 98(22):e15826.M
Clebopride is known as a dopamine antagonist used for alleviating emetic symptoms with minimal side effects. Herein, we report a case of acute dystonic reaction possibly caused by administration of clebopride in a young male.
A 19-year-old with no special medical conditions, visited a local clinic complaining of abdominal discomfort, associated with nausea and vomiting. The patient was prescribed with tiropramide, clebopride, simethicone, and mosapride citrate, only to visit the emergency department for abrupt neck pain followed with dystonic reactions upon oral administration of the drugs. The patient suffered involuntary movements of the neck to the right, while maintaining voluntary motor controls of the neck to the left.
Vital signs and neurological exams showed no obscurity and the preliminary blood workup (a complete blood count and measurement of electrolytes, inflammatory marker levels, copper concentration, etc) were all within normal ranges. Additional imagery tests including brain computed tomography (CT), neck contrast-enhanced CT, and magnetic resonance imaging failed to prove any focal lesion pertinent to the condition. Drug screening was done and then clebopride was suspected to be the cause of the dystonic reactions.
Benztropine (1 mg) was administered orally.
The patient's symptoms improved after 1 hour, and he was observed for 6 more hours for possible recurrences before he was discharged. The patient was referred to an outpatient neurology department for 1 month, during which he had no recurrence or other extrapyramidal symptoms.
Although it is uncommon to experience extrapyramidal symptoms by clebopride, its chemical closeness to metoclopramide may induce such symptoms under certain clinical situations. Therefore, physicians should take in consideration of this effect and dwell in caution upon prescribing the drug.